Massachusetts, 2019

Cold in Massachusetts, December 18 to 19, 2019

December 18 to 19, 2019 · NWS ALY · 2 events in 2 counties and zones

In the wake of an arctic frontal boundary, dangerously cold air filtered into the region. This arctic air combined with northerly winds, resulted in wind chills ranging from 10 degrees to 25 degrees below zero.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

In the wake of an arctic frontal boundary, dangerously cold air filtered into the region. This arctic air combined with northerly winds, resulted in wind chills ranging from 10 degrees to 25 degrees below zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 18, 3:28 PM EST, 5 hours 32 minutes earlier.

Area forecast discussion, Dec 18, 3:28 PM EST, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
328 PM EST Wed Dec 18 2019

.SYNOPSIS...
Arctic frontal boundary will pass through the region and usher
in a bitterly cold air mass tonight through the end of this
week. Dangerously low wind chills are expected tonight into
Thursday morning with gusty winds. Those winds will subside as
high pressure builds into the region through the remainder of
this week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 330 PM EST...Arctic boundary was gliding through the
region as winds were increasing and dewpoints are decreasing.
Snow showers and squalls with some boost from Lake Ontario will
continue to impact the region through this evening before
inversion heights lower and boundary layer winds shift toward a
more northwesterly direction. So band(s) of snow should shift
southward as well with impacts across the western Dacks-Mohawk
Valley through early this evening, then into portions of the
Schoharie Valley and eastern Catskills toward midnight and
continuing through the overnight period. Its possible some of
these bands may impact the Taconics/Berks with some favorable
upslope conditions. As for accumulations, with lower inversion
heights and dewpoints, will be hard to accumulate too much
overnight with most of the accumulations arriving into the
western Dacks through early this evening before the band
migration southward. Otherwise, sub -20C H850 with near
-40C H500 temperatures will move across the region tonight.
 Overnight lows down into the single digits to below zero with
 much colder wind chill readings as no changes to the headlines
 at this time.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
Generally, a tranquil period of weather is expected through
Friday night. Residual lake effect snow downwind of Lake Ontario
may bring some light snow or flurries into western portions of
the CWA with little to no accumulations. One additional short
wave that becomes embedded within the confluence across the
eastern Great Lakes is forecast to slide southeastward Thursday
with some cloud coverage. Temperatures will remain very cold
through the period, although wind speeds will be less, with
highs into the teens to mid-20s and overnight lows into the
single digits to below zero.

High pressure ridge aloft and rising surface pressures will
result in further tranquil conditions Friday night as the
thermal profile aloft moderates but boundary layer conditions
with snowpack will remain cold.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A series of high pressure systems dominate the long range period
with dry weather and temperatures moderating to above normal values
by next week.

It will remain chilly across the region on Saturday with highs
mostly in the 20s, but it will not be as cold as the previous two
days. A weak upper-level trough will slide through the region
bringing nothing more than mid- to upper level clouds. This is due
in part to surface high pressure remaining the dominant feature and
abundant dry air in the low levels.

The main high will shift south and east of our area Sunday through
Tuesday. This will advect milder air across the region, with 850 mb
temperatures rising above 0 C. This will result in highs generally
in the upper 30s to lower 40s and lows mainly in the 20s. This will
help to quickly erode the snowpack across the region.

There are indications a moisture-starved cold front will dive
southward from Canada Tuesday night into Wednesday. This will lower
temperatures slightly on Christmas Day. With the stretch of mild,
dry weather leading up to the holiday, it does not look favorable
for a white Christmas for many.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Focus here is on Arctic frontal passage this afternoon.

Difficult to pick out exact location of the front. Wind shift
and a shot of "cooler" air look to be working through eastern
Montgomery/Fulton counties now. There are several areas of SHSN
activity, not one clearly delineating the front. In terms of
temperature gradient, the front would be analyzed from the St.
Lawrence River back toward western NY.

All of this to explain thinking in TAFs. With timing of SHSN
difficult, have allowed for a TEMPO group of IFR (VSBY) SHSN
from 18-21Z at all terminals.

The other issue will be gusty winds. In the wake of the front,
frigid Arctic air will oversweep the terminals. This will
establish good mixing conditions and allow stronger gusts aloft
to reach the surface. The best mixing potential -- and thus the
strongest winds -- look to occur tonight. The winds will be
roughly NW-300 degrees. This favors the strongest winds at KALB
and KPSF. Have leaned toward these sites for somewhat higher
winds overnight.

Otherwise, VFR conditions prevail.

Outlook...

Thurs Night through Monday: No Operational Impact. NO SIG WX.

&&

.HYDROLOGY...
An Arctic cold front will cross the region bringing snow
showers and some snow squalls to the area through this evening.
With the passage of the front, it will become windy with much
colder air being ushered in along with some lake effect snows
into the western Mohawk Valley and Schoharie Valley. The lake
effect will diminish Thursday morning then dry weather through
the weekend.

Ice will build and thicken on area lakes, ponds, streams and
rivers. Otherwise, river and stream levels will remain fairly
steady through early next week.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Wind Chill Advisory from 9 PM this evening to 10 AM EST
     Thursday for NYZ032-033-038>040-042-047-048-051-054-058-
     061-063-082.
MA...Wind Chill Advisory from 9 PM this evening to 10 AM EST
     Thursday for MAZ001-025.
VT...Wind Chill Advisory from 9 PM this evening to 10 AM EST
     Thursday for VTZ013-014.

&&

SYNOPSIS...BGM
NEAR TERM...BGM
SHORT TERM...BGM
LONG TERM...Rathbun
AVIATION...OKeefe
HYDROLOGY...IAA/BGM
Hazardous weather outlook, Dec 18, 3:02 PM EST, 5 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
302 PM EST Wed Dec 18 2019

CTZ001-013-NYZ041-043-049-050-052-053-059-060-064>066-083-084-VTZ015-
191200-
Northern Litchfield-Southern Litchfield-Northern Saratoga-
Northern Washington-Eastern Schenectady-Southern Saratoga-
Eastern Albany-Western Rensselaer-Eastern Greene-Western Columbia-
Eastern Ulster-Western Dutchess-Eastern Dutchess-Southeast Warren-
Southern Washington-Eastern Windham-
302 PM EST Wed Dec 18 2019

This Hazardous Weather Outlook is for the Hudson Valley from the
Poughkeepsie area northward across the Capital District into the
Glens Falls area and for the southern Taconics and northwestern
Connecticut.

.DAY ONE...Tonight.

The combination of very cold temperatures and brisk winds will
result bitterly cold wind chills readings tonight into Thursday
morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ001-025-NYZ032-033-038>040-042-047-048-051-054-058-061-063-082-
VTZ013-014-191200-
Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton-
Southern Herkimer-Southern Fulton-Montgomery-Northern Warren-
Schoharie-Western Schenectady-Western Albany-Eastern Rensselaer-
Western Greene-Eastern Columbia-Western Ulster-Northern Fulton-
Bennington-Western Windham-
302 PM EST Wed Dec 18 2019

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 10 AM EST
THURSDAY...

This Hazardous Weather Outlook is for southern Adirondacks, western
and central Mohawk Valley, Schoharie Valley, Helderbergs, central and
southeastern Catskills, northern and central Taconics and the
Berkshires.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Dec 18, 3:47 PM EST, 5 hours 13 minutes before
Special Weather Statement
National Weather Service Albany NY
347 PM EST Wed Dec 18 2019

NYZ033-039-082-182115-
Southern Fulton-Hamilton-Northern Fulton-
347 PM EST Wed Dec 18 2019

...A HEAVY SNOW SHOWER WILL AFFECT SOUTH CENTRAL HAMILTON AND FULTON
COUNTIES...

At 346 PM EST, a band of snow showers with isolated sqaulls was
located near Caroga Lake, or 9 miles north of Gloversville, moving
east at 25 mph.

Winds of 30 to 40 mph are possible with these snow showers.

Locations impacted include...
Gloversville, Broadalbin, Northville, Mayfield, Cranberry Creek,
Caroga Lake Public Campground, Northampton Beach Public Campground,
Caroga Lake, Perth, Berkshire, Bleecker, Benson, Meco, West Perth,
Munsonville, Sweets Crossing, Pinnacle, Broadalbin Junction,
Carpenters Corners and Tomantown.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4332 7431 4328 7414 4298 7410 4298 7415
      4311 7471
TIME...MOT...LOC 2046Z 286DEG 20KT 4318 7441

TAW
Special weather statement, Dec 18, 4:11 PM EST, 4 hours 49 minutes before
Special Weather Statement
National Weather Service Albany NY
411 PM EST Wed Dec 18 2019

NYZ038>041-047-050-082-083-182145-
Southern Fulton-Schoharie-Southern Herkimer-Northern
Fulton-Montgomery-Southeast Warren-Southern Saratoga-Northern
Saratoga-
411 PM EST Wed Dec 18 2019

...A LINE OF HEAVY SNOW SHOWERS WITH AN ISOLATED SNOW SQUALL WILL
AFFECT NORTHWESTERN SARATOGA... FULTON...NORTHWESTERN
SCHOHARIE...SOUTHEASTERN HERKIMER AND MONTGOMERY COUNTIES...

At 409 PM EST, a line of heavy snow showers with an isolated snow
squall was located along a line extending from near Corinth to near
Dolgeville. Movement was southeast at 20 mph.

Winds of 25 to 35 mph are possible with this line of heavy snow
showers.

Locations impacted include...
Amsterdam, Gloversville, Johnstown, Little Falls, Canajoharie, Fonda,
Corinth, Fort Plain, Dolgeville, St. Johnsville, Ephratah,
Broadalbin, Hagaman, Edinburg, Northville, Mayfield, Sharon Springs,
Fort Johnson, Ames and Cranberry Creek.

This includes Interstate 90 between exits 28 and 29A.

Icy roads are possible as the snow melts on the roads then quickly
refreezes.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4306 7489 4324 7433 4322 7432 4322 7422
      4325 7422 4326 7414 4330 7415 4338 7389
      4322 7375 4316 7377 4273 7466 4278 7467
      4283 7465 4288 7481
TIME...MOT...LOC 2109Z 319DEG 17KT 4322 7392 4305 7476

WASULA
Special weather statement, Dec 18, 4:46 PM EST, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Albany NY
446 PM EST Wed Dec 18 2019

NYZ040-048>050-182215-
Eastern Schenectady-Western Schenectady-Montgomery-Southern Saratoga-
446 PM EST Wed Dec 18 2019

...AN AREA OF HEAVY SNOW SHOWERS WITH AN ISOLATED SNOW SQUALL WILL
AFFECT SCHENECTADY...SOUTHERN SARATOGA AND SOUTHEASTERN MONTGOMERY
COUNTIES...

At 444 PM EST, an area of heavy snow showers was located over
Pattersonville-Rotterdam Junction, or near Scotia, moving east at 35
mph.

Winds in excess of around 30 mph are possible with this area of
heavy snow showers with an isolated squall.

Locations impacted include...
Schenectady, Clifton Park, Rotterdam, Amsterdam, Scotia,
Mechanicville, Glenville, Niskayuna, Hagaman, Round Lake, Galway,
Country Knolls, Rotterdam Junction, Alplaus, East Glenville, Burnt
Hills, Pattersonville-Rotterdam Junction, Malta, Charlton and
Glenridge.

This includes the following highways...
 Interstate 88 near exit 25.
 Interstate 90 between exits 25a and 27.
 Interstate 890 between exits 1a and 9.
 Interstate 87 between exits 8A and 12.

Use extra caution if you must travel through these snow showers and
isolated squalls. Rapid changes in visibility and potentially slick
roads are likely to lead to accidents.

Icy roads are possible as the snow
melts on the roads then quickly refreezes.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4286 7440 4299 7414 4298 7410 4300 7410
      4304 7402 4294 7366 4277 7383 4276 7391
      4276 7394
TIME...MOT...LOC 2144Z 291DEG 32KT 4289 7405

WASULA
Special weather statement, Dec 18, 5:28 PM EST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Albany NY
528 PM EST Wed Dec 18 2019

NYZ047-048-051-052-182300-
Eastern Albany-Schoharie-Western Schenectady-Western Albany-
528 PM EST Wed Dec 18 2019

...AN AREA OF HEAVY SNOW SHOWERS AND ISOLATED SNOW SQUALLS WILL
AFFECT ALBANY AND SCHOHARIE COUNTIES...

At 526 PM EST, an area of heavy snow was located over Cobleskill,
moving east at 25 mph.

Winds of 30 to 40 mph are possible with this area of heavy snow.

Locations impacted include...
Cobleskill, Delmar, Guilderland, Westerlo, Ravena, Berne,
Voorheesville, Altamont, Middleburgh, Summit, Schoharie,
Richmondville, Breakabeen, Livingstonville, North Blenheim, Feura
Bush, Central Bridge, Preston-Potter Hollow, New Scotland and Knox.

This includes Interstate 88 between exits 20 and 23.

Icy roads are possible as the snow melts on the roads then quickly
refreezes.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4274 7460 4271 7386 4246 7380 4244 7460
TIME...MOT...LOC 2226Z 268DEG 23KT 4266 7451

WASULA
Special weather statement, Dec 18, 6:30 PM EST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Albany NY
630 PM EST Wed Dec 18 2019

NYZ052-053-190000-
Eastern Albany-Western Rensselaer-
630 PM EST Wed Dec 18 2019

...A SNOW SQUALL WILL AFFECT EASTERN ALBANY AND SOUTHWESTERN
RENSSELAER COUNTIES...

At 630 PM EST, a snow squall was located over Delmar, moving
southeast at 30 mph.

Winds in excess of 30 mph are possible with this squall.

Locations impacted include...
Albany, East Greenbush, Rensselaer, Colonie, Nassau, Delmar,
Guilderland, Voorheesville, Castleton-On-Hudson, Feura Bush, Selkirk,
New Scotland, Bleecker Stadium, Brookview, Van Hoesen Station,
Beckers Corners, Karlsfeld, South Schodack, Houcks Corners and
Mallorys Corners.

This includes the following highways...
 Interstate 90 between exits 10 and 8, and between exits 6 and 24.
 Interstate 87 between exits 21A and 2.
 Interstate 787 between exits 1 and 4.

Visibilities will drop quickly to less than a quarter of a mile in
this squall.

Use extra caution if you must travel into or through this dangerous
snow squall. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until the
squall passes your location.

LAT...LON 4247 7374 4247 7377 4260 7395 4274 7403
      4276 7385 4253 7356
TIME...MOT...LOC 2330Z 303DEG 27KT 4263 7383

Frugis
Special weather statement, Dec 18, 8:34 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Albany NY
834 PM EST Wed Dec 18 2019

NYZ038-190200-
Southern Herkimer-
834 PM EST Wed Dec 18 2019

...A SNOW SQUALL WILL AFFECT SOUTHERN HERKIMER COUNTY...

At 834 PM EST, a snow squall was located over Frankfort, or near
Ilion, moving east at 40 mph.

Winds in excess of 30 mph are possible with this squall.

Locations impacted include...
Ilion, Herkimer, Little Falls, Mohawk, Frankfort, Jordanville,
Cedarville, Elizabethtown, Warren, Ingham Mills, Jersalem Hill, West
Frankfort, Spinnerville, Corrado Corners, Cedar Lake, North Ilion,
Gulph, South Columbia, South Ilion and Kelhi Corners.

This includes Interstate 90 between exits 29A and 30.

Visibilities will drop quickly to less than a quarter of a mile in
this squall.

Use extra caution if you must travel into or through this dangerous
snow squall. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until the
squall passes your location.

LAT...LON 4310 7517 4306 7476 4287 7477 4290 7488
      4283 7489 4283 7490 4285 7496 4291 7510
      4289 7512 4291 7520 4305 7522
TIME...MOT...LOC 0134Z 285DEG 33KT 4300 7510

Frugis

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Northern Berkshire

When
December 18, 9:00 PM EST to December 19, 9:00 AM EST
Where
Northern Berkshire forecast zone
Reported by
Trained Spotter
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern Berkshire

When
December 18, 9:00 PM EST to December 19, 9:00 AM EST
Where
Southern Berkshire forecast zone
Reported by
Trained Spotter
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2019Every state in 2019This day in weather historyWarnings in Massachusetts, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870271, 870272.